Indiana, 2007

Hail and Damaging Winds in Indiana, June 18, 2007

June 18, 2007 · NWS LOT · 10 events in 1 county or zone

Severe thunderstorms developed during the afternoon hours of June 18th producing wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$237,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe thunderstorms developed during the afternoon hours of June 18th producing wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 18, 5:15 AM CST, 6 hours 45 minutes earlier.

Area forecast discussion, Jun 18, 5:15 AM CST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
615 AM CDT MON JUN 18 2007

.DISCUSSION...

NOT MUCH CHANGE IN THOUGHT FROM THE PREVIOUS FEW DAYS WITH RESPECT
TO FORECAST REASONING. PRIMARY CONCERN IN THE NEAR TERM CONTINUES TO
BE WITH PRECIPITATION CHANCES/AMOUNTS OVER THE NEXT 24-30 HOURS AS A
COUPLE OF SYSTEMS AFFECT THE AREA. FIRST OF THE TWO SYSTEMS IS A
WEAKENING UPPER LOW OVER THE SOUTHERN PLAINS THAT IS PROGGED TO LIFT
NORTHWARD AND SHEAR OUT OVER THIS AFTERNOON...DESPITE IT WEAKENING
IT SHOULD BRING A SLUG OF MID/UPPER LEVEL SUBTROPICAL MOISTURE
NORTHWARD INTO THE AREA. SOUNDINGS FROM ACROSS THE SOUTHERN PLAINS
SUNDAY EVENING REVEALED PRECIPITABLE WATER VALUES OF 125-150% OF
NORMAL...WITH THIS MOISTURE LIKELY TO STREAM NORTHWARD INTO OUR AREA
THIS MORNING. SOME SUNSHINE THIS MORNING SHOULD HELP DESTABILIZE THE
ATMOSPHERE AND SET THE STAGE FOR SCATTERED SHOWERS/THUNDERSTORMS TO
DEVELOP BY MIDDAY INTO THE AFTERNOON AS THE REMNANTS OF THE SOUTHERN
STREAM SHORTWAVE LIFT ACROSS THE AREA. GIVEN RELATIVELY MODEST MID
LEVEL LAPSE RATES AND THE INCREASING MID/HIGH LEVEL CLOUDINESS
CUTTING BACK ON INSOLATION WOULD EXPECT INSTABILITY TO STAY IN CHECK
WITH MLCAPES LIKELY STRUGGLING TO GET MUCH ABOVE 500-800 J/KG THIS
AFTERNOON. RELATIVELY WEAK DEEP LAYER SHEAR AND WEAK INSTABILITY
SHOULD KEEP THREAT OF ANY PULSE SEVERE QUITE LOW THIS AFTERNOON.

ATTENTION THIS EVENING WILL TURN TO THE MUCH MORE IMPRESSIVE
SHORTWAVE CHARGING EASTWARD ACROSS THE NORTHERN ROCKIES EARLY THIS
MORNING. ASSOCIATED SURFACE LOW OVER SOUTHERN MANITOBA WITH COLD
FRONT TRAILING SOUTHWARD ACROSS THE EASTERN DAKOTAS INTO NW KS
SHOULD MOVE STEADILY EASTWARD TODAY. ONGOING CONVECTION EARLY THIS
MORNING EXPECTED TO WEAKEN WITH RE-NEWED CONVECTIVE DEVELOPMENT UP
AND DOWN THE FRONT THIS AFTERNOON FROM WESTERN WISCONSIN
SOUTHWESTWARD INTO IOWA. STILL APPEARS AS THOUGH THE STRONG UPPER
LEVEL FLOW WILL REMAIN BEHIND THE FRONT AND OUT OF REACH OF THE
CONVECTION DEVELOPING ALONG THE FRONT. SWATH OF MODERATE INSTABILITY
WILL PROBABLY DEVELOP TO THE WEST OF OUR CWA WHERE BETTER SURFACE
HEATING WILL TAKE PLACE WEST OF THE SOUTHERN STREAM DISTURBANCE
LIFTING NORTHWARD. GIVEN ONLY MODEST SHEAR...WEAK INSTABILITY...AND
SLOWLY COOLING BOUNDARY LAYER BY THE TIME THE CONVECTION ARRIVES IN
OUR WESTERN CWA THE SEVERE THREAT IN OUR AREA LOOKS UNIMPRESSIVE.
SUPPOSE IF LINEAR MCS WERE TO BECOME VERY WELL DEVELOPED TO OUR WEST
IT WOULDNT BE IMPOSSIBLE TO GET SOME LOW END SEVERE WIND IN OUR
WESTERN CWA BEFORE CONVECTION WEAKENS...BUT THIS IS LOOKING LIKE A
STRETCH AT THIS TIME.

BIGGER CONCERN TONIGHT MAY RESIDE WITH THE POTENTIAL FOR LOCALLY
HEAVY RAINFALL. UPPER FLOW WILL BECOME NEARLY ALIGNED WITH THE FRONT
WITH PRECIPITABLE WATER VALUES LIKELY CLIMBING TO OVER AN INCH AND A
HALF AND GIVEN STRONG UPPER FORCING WITH THE SEASONABLY STRONG UPPER
TROUGH MOVING THROUGH THE AREA WOULD EXPECT CONVECTION TO PROBABLY
SURVIVE THROUGH THE NIGHT. GIVEN THE UPPER FLOW POTENTIAL WOULD
EXIST FOR SOME TRAINING ECHOS OR AT THE VERY LEAST A SLOWLY
PROPAGATING LINE LEADING TO LOCALIZED RAINFALL TOTALS
NEARING/EXCEEDING 2 INCHES. RECENT DRY WEATHER SHOULD WORK TO
GREATLY MITIGATE FLOOD/FLASH FLOOD THREAT AND IF ANYTHING THE HEAVY
RAINFALL MAY BE A MORE WELCOME SIGHT THAN A NUISANCE.

GUSTY NORTHWEST WINDS AND SUBSIDENCE SHOULD DRY THINGS OUT NICELY
TUESDAY INTO TUESDAY NIGHT AS WE ENTER INTO AN EXTENDED PERIOD OF
NORTHWEST FLOW AS UPPER RIDGE SETS UP CAMP OVER THE ROCKIES. ONE
WEAK WAVE WILL RIPPLE BY TO OUR NORTH LATE WED INTO WEDNESDAY NIGHT
LIKELY LEAVING OUR WEATHER LARGELY UNTOUCHED. THE NEXT AND
POTENTIALLY MORE SIGNIFICANT WAVE IS PROGGED TO RIDE SOUTHEASTWARD
INTO THE AREA DURING THE FRIDAY/FRIDAY NIGHT TIME FRAME. RUN TO RUN
AND MODEL TO MODEL CONSISTENCY WITH THIS RELATIVELY LOW AMPLITUDE
WAVE IS SURPRISINGLY GOOD GIVEN THE NOTORIOUSLY DIFFICULT TIME THE
MODELS TYPICALLY HAVE WITH THESE FEATURES. OBVIOUSLY IN THIS REGIME
CONFIDENCE IN TIMING IS LOW HOWEVER FELT THERE WAS ENOUGH EVIDENCE
WITH GOOD CONSISTENCY IN THE LAST SEVERAL GFS AND ECMWF RUNS TO AT
LEAST INTRODUCE SILENT SLIGHT CHANCES IN THE GRIDS FRI INTO FRI
NIGHT. IF 12Z SUITE OF GUIDANCE CONTINUES TO HANG ONTO THIS FEATURE
THEN POPS WILL LIKELY NEED TO BE ADJUSTED UPWARD.

OTHERWISE ONLY MINOR TWEAKS MADE TO GOING GRIDS.

IZZI

&&

.AVIATION...

615 AM CDT

FOR 12Z TAFS...A COLD FRONT PUSHING INTO THE REGION WILL BE THE MAIN
SOURCE FOR WEATHER CONCERNS OVER THE NEXT 24 HOURS.

WINDS WILL STEADILY INCREASE THIS MORNING AS THE PRESSURE GRADIENT
TIGHTENS UP FROM THE FRONT INCHING CLOSER.  CU FIELD SHOULD DEVELOP
EARLY ON WITH LITTLE IN THE WAY OF A CAP PRESENT.  SOME 30KT GUSTS
COULD MIX DOWN TO THE SFC AS WELL...CREATING A FAIRLY GUSTY
SITUATION.  CLOUDS WILL START TO THICKEN UP LATER IN THE AFTERNOON
AS SCATTERED CONVECTION...ASSOCIATED WITH AN UPPER LEVEL SYSTEM IN
THE SOUTHERN US...WILL BE POSSIBLE ACROSS THE TAF REGION.  THE BEST
SHOT FOR PRECIP WILL BE DIRECTLY OUT AHEAD OF THE COLD FRONT.  THE
BEST VERTICAL FORCING COMES INTO THE RFD REGION BY 00Z AND INTO THE
REST OF THE TAF SITES BEGINNING AROUND 02Z FURTHER WEST TO 05Z NEAR
GYY.  THE FRONT WILL PUSH THROUGH THE TAF SITES PROGRESSIVELY FROM
WEST TO EAST JUST BEFORE THE END OF THE FORECAST PERIOD.  WINDS WILL
SHIFT TO THE WEST BEHIND THE FRONT.

HALBACH

&&

.MARINE...
300 AM CDT

WINDS AND WAVES ARE EXPECTED TO PICK UP IN INTENSITY TODAY AS A
FAIRLY DEEP LOW PRESSURE SYSTEM DRAGS A COLD FRONT TOWARD THE LAKE.
STORMS WILL DEVELOP DURING THE DAY TODAY AND WILL LIKELY LAST
OVERNIGHT...MAKING THINGS A BIT CHOPPY OUT ON THE LAKE.  PREPARING
TO ISSUE A SMALL CRAFT ADVISORY WITH THE 4AM ISSUANCE OF THE NSH
FROM 15Z THIS MORNING THROUGH 12Z TUESDAY AS WINDS WILL LIKELY TAG
20KTS WITH SOME HIGHER GUSTS.  SOME UNCERTAINTY WITH WIND SPEED IN
THE WAKE OF THE FRONT AND WHETHER THEY WILL STAY HIGH ENOUGH FOR THE
SMALL CRAFT TO BE EXTENDED.  WINDS PICK UP AGAIN ON WEDNESDAY FOR
THE NORTHERN HALF OF THE LAKE AS A QUICK MOVING SYSTEM MOVES THROUGH
SOUTHERN CANADA AND RE-TIGHTENS THE PRESSURE GRADIENT UP THERE.
THIS WILL BRING ANOTHER COLD FRONT THROUGH THE LAKE AND BRING
ANOTHER CHANCE FOR STORMS.

HALBACH

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...SMALL CRAFT ADV IL NEARSHORE WATERS 15Z MON THRU 12Z TUE.
      SMALL CRAFT ADV IN NEARSHORE WATERS 18Z MON THRU 12Z TUE.

&&
Hazardous weather outlook, Jun 18, 3:40 AM CST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
440 AM CDT MON JUN 18 2007

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
190930-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
440 AM CDT MON JUN 18 2007 /500 AM EDT MON JUN 18 2007/

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...THE STRONGEST STORMS MAY PRODUCE...
    VERY HEAVY RAINFALL.
    WIND GUSTS LOCALLY OVER 50 MPH.
    SMALL HAIL.
    AND FREQUENT CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  WIDELY SCATTERED THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA FROM
  MIDDAY INTO THE LATE AFTERNOON HOURS. THUNDERSTORMS WILL BECOME
  MORE NUMEROUS OVER NORTH CENTRAL ILLINOIS THIS EVENING...AND THEN
  OVER THE REMAINDER OF NORTHERN ILLINOIS AND NORTHWEST INDIANA
  DURING THE LATE EVENING AND OVERNIGHT HOURS.

  DISCUSSION:

  WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP BY MIDDAY AS AN UPPER
  LEVEL DISTURBANCE LIFTS NORTHWARD ACROSS THE AREA. THE THREAT OF
  SEVERE THUNDERSTORMS IS VERY LOW THIS AFTERNOON...HOWEVER THE
  STRONGER STORMS WILL PRODUCE VERY HEAVY DOWNPOURS...CLOUD TO
  GROUND LIGHTNING...AND POSSIBLY WIND GUSTS TO 40 MPH.

  THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE TONIGHT AS A
  COLD FRONT MOVES INTO THE AREA. DUE TO WEAK INSTABILITY AND
  RELATIVELY WEAK WINDS ALOFT...THE POTENTIAL FOR SEVERE WEATHER
  APPEARS LIMITED. HOWEVER...DUE TO THE MOIST AIRMASS IN PLACE AND
  RELATIVELY SLOW MOVEMENT OF THE COLD FRONT...THERE WILL BE A
  POTENTIAL FOR LOCALLY HEAVY RAINFALL TONIGHT. DUE TO THE RECENT
  DRY SPELL THE THREAT FOR WIDESPREAD FLOODING IS LOW...HOWEVER
  ISOLATED RAINFALL TOTALS IN EXCESS OF 2 INCHES TONIGHT ARE
  POSSIBLE TONIGHT.

  FINALLY...SOUTHERLY WINDS WILL GUST TO OVER 30 MPH AT TIMES THIS
  AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER THIS
  EVENING...SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-190930-
WINTHROP HARBOR TO WILMETTE HARBOR IL-
WILMETTE HARBOR TO NORTHERLY ISLAND IL-
NORTHERLY ISLAND TO CALUMET HARBOR IL-
CALUMET HARBOR IL TO GARY IN-GARY INDIANA TO BURNS HARBOR-
BURNS HARBOR TO MICHIGAN CITY-
440 AM CDT MON JUN 18 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

  ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...WITH
  THUNDERSTORMS EXPECTED TO BECOME MORE NUMEROUS BY MID TO LATE
  EVENING AND INTO THE OVERNIGHT HOURS.

  HAZARDOUS WINDS FOR SMALL CRAFT ARE EXPECTED ALONG THE ILLINOIS
  AND INDIANA NEARSHORE WATERS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  HAZARDOUS WINDS FOR SMALL CRAFTS ARE POSSIBLE AGAIN TUESDAY ALONG
  THE ILLINOIS AND INDIANA NEARSHORE WATERS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

The radar

The Chicago radar (KLOT), 54 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Lake

When
June 18, 12:00 PM CST
Where
Lake County, Schererville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.500, -87.450

Nickel size hail reported at 85th and Marquette.

Thunderstorm Wind, Lake

When
June 18, 12:14 PM CST
Where
Lake County, Griffith
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.530, -87.430

Multiple large Oak trees uprooted in Central Park.

Thunderstorm Wind, Lake

When
June 18, 12:20 PM CST
Where
Lake County, Dyer
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.500, -87.530

Seven inch diameter tree limbs blown down at 77th and Calumet Avenue.

Thunderstorm Wind, Lake

When
June 18, 2:49 PM CST
Where
Lake County, Crown Pt
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.420, -87.370

Trees blown down at Fairgrounds. Another tree fell onto a garage causing damage on South Street. A tree also fell onto a house at Anderson and Jackson Street.

Thunderstorm Wind, Lake

When
June 18, 2:50 PM CST
Where
Lake County, St John
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.450, -87.470

Large tree limbs blown down.

Thunderstorm Wind, Lake

When
June 18, 3:00 PM CST
Where
Lake County, Merrillville
Measured
60 kt (69 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
41.480, -87.330

Utility poles bent at 45 degree angle on Route 30. Roof damage to a building on Broadway, part of the roof fell onto a car. Partial wall collapse at Radison Theater near Interstate 65 and Route 30.

Thunderstorm Wind, Lake

When
June 18, 3:02 PM CST
Where
Lake County, Schererville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
41.500, -87.450

Several tree limbs blown down, some on a home which broke windows.

Thunderstorm Wind, Lake

When
June 18, 3:04 PM CST
Where
Lake County, Hobart
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.530, -87.230

Trees blown down across the city.

Thunderstorm Wind, Lake

When
June 18, 3:05 PM CST to 3:06 PM CST
Where
Lake County, Lake Station
Measured
60 kt (69 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.570, -87.250

A large tree was uprooted causing damage to pavement. Several tree limbs also blown down. A tree fell onto a car near 29th Avenue and Clay Street. One of the passengers in the car was taken to the hospital with injuries.

Lightning, Lake

When
June 18, 3:05 PM CST
Where
Lake County, Lake Station
Property damage
$5,000
Reported by
Newspaper
Coordinates
41.570, -87.250

A tree was struck by lightning and it fell onto a car.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39055, 39056, 39057, 39058, 39060, 39061, 43885, 39062, 43869, 43871.